Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Milwaukee, WI

March 30, 2005Dodge County, Fond du Lac County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 30, 2005, 2:48 PM CST for Dodge County, Fond du Lac County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 2:48 PM CST (20:48 UTC)
Expired
Mar 30, 2005, 3:30 PM CST
In force
42 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dodge County, WI, Fond du Lac County, WI

The radar

The Milwaukee radar (KMKX), 77 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 11:05 AM CSTTornado WatchSPC5 hr
Mar 30, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 302048
SVRMKX
WIC027-039-302130-
/O.NEW.KMKX.SV.W.0020.050330T2048Z-050330T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
248 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN
  DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 330 PM CST

* AT 243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  RANDOLPH...OR ABOUT 11 MILES NORTH OF COLUMBUS...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANDOLPH AROUND 255 PM CST...
  WAUPUN AROUND 315 PM CST...
  BRANDON AROUND 320 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4363 8897 4363 8889 4364 8887 4372 8887
      4381 8870 4362 8854 4350 8883 4342 8900
      4362 8900

$$

REM
2 follow-up statements
000 
WWUS53 KMKX 302050
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 PM CST WED MAR 30 2005

WIC027-039-302130-
/O.CON.KMKX.SV.W.0020.000000T0000Z-050330T2130Z/
FOND DU LAC-DODGE-
250 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CST FOR 
DODGE AND FOND DU LAC COUNTIES...

AT 248 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF ASTICO...OR ABOUT 11 MILES WEST OF BEAVER DAM...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASTICO AND FOX LAKE BY 300 PM CST
  8 MILES NORTHWEST OF ATWATER BY 310 PM CST
  ALTO AND WAUPUN BY 315 PM CST
  BRANDON BY 320 PM CST
  LAGODA AND 8 MILES NORTHWEST OF OAK CENTER BY 330 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4363 8897 4363 8889 4364 8887 4372 8887
      4381 8870 4362 8854 4350 8883 4342 8900
      4362 8900

$$

WOOD/HANSING
000 
WWUS53 KMKX 302103
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CST WED MAR 30 2005

WIC027-039-302130-
/O.CON.KMKX.SV.W.0020.000000T0000Z-050330T2130Z/
FOND DU LAC-DODGE-
302 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CST FOR 
DODGE AND FOND DU LAC COUNTIES...

AT 301 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FOX
LAKE...OR ABOUT 9 MILES NORTHWEST OF BEAVER DAM...MOVING NORTHEAST AT
35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASTICO BY 255 PM CST
  FOX LAKE BY 300 PM CST
  7 MILES NORTHWEST OF ATWATER BY 310 PM CST
  ALTO AND WAUPUN BY 315 PM CST
  BRANDON BY 320 PM CST
  LAGODA AND 7 MILES NORTHWEST OF OAK CENTER BY 325 PM CST

AT 300 PM CST NICKEL SIZE HAIL WAS REPORTED JUST SOUTH OF RANDOLPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4363 8897 4363 8889 4364 8887 4372 8887
      4381 8870 4362 8854 4350 8883 4342 8900
      4362 8900

$$

WOOD/HANSING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:30 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 30, 2:30 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CST WED MAR 30 2005

.DISCUSSION...FCST FOCUS ON SEVERE WEATHER POTENTIAL IN SHORT TERM.

CYCLONE APPARENT IN LATEST WATER VAPOR LOOPS OVER CENTRAL IOWA HAS
GENERATED AN ARC OF CONVECTION ACROSS NORTHERN/EASTERN IOWA AND
WESTERN ILLINOIS EARLY THIS AFTERNOON WITH AN ISOLATED CLUSTER NOW
OVER DANE & COLUMBIA COUNTIES. COLD AIR ADVECTION ASSOCIATED WITH A
NEGATIVELY TILTED VORTICITY MAXIMUM ALOFT...IN CONCERT WITH LOW-LEVEL
WARM ADVECTION...HAS AIDED IN STEEPENING LAPSE RATES SIGNIFICANTLY
AHEAD OF SURFACE FRONTAL BOUNDARY. PER LATEST SPC MESOANALYSIS...THE
LAPSE RATES IN THE 0-3KM AGL LAYER ARE BETWEEN 8 AND 9 C/KM. THIS
WILL BE SUPPORTIVE OF RAPID STORM GROWTH THROUGH THE AFTERNOON HOURS
IN THE WARM SECTOR. MIXED LAYER CAPE VALUES 500-1000 J/KG WILL
PERSIST THROUGH THE EARLY EVENING HOURS IMMEDIATELY IN ADVANCE OF THE
FRONTAL BOUNDARY WITH DEEP LAYER SHEAR VALUES OF APPROXIMATELY 35-45
KNOTS IN THE WESTERN CWA AND 45-55 KNOTS IN THE EASTERN CWA...WHERE
THE UPPER LEVEL JET WILL BE POSITIONED. AS A RESULT CONDITIONS WILL
CONTINUE TO BE SUPPORTIVE OF SEVERE WEATHER THROUGH 01-02 UTC WHEN
STORMS ARE EXPECTED TO MOVE OUT OF THE AREA. THUS FAR LARGE HAIL HAS
BEEN THE PRIMARY THREAT WITH THE STORMS ALTHOUGH DAMAGING WINDS WILL
BECOME POSSIBLE PARTICULARLY WITH EVOLUTION OF MULTICELLULAR STORMS
AND A WELL MIXED SUB-CLOUD LAYER. STRONG TO SEVERE WIND REPORTS ARE
ALREADY FILTERING IN FROM IOWA. ISOLATED TORNADOES CANNOT BE RULED
OUT GIVEN STRONG BACKED SURFACE FLOW AND 0-3KM AGL HELICITIES OF 150-
200 M**2/S**2 BUT HIGHER LCLS MAY BE A NEGATING FACTOR.

THE LOW WILL EXIT OUT OF NORTH-CENTRAL WISCONSIN INTO EASTERN LAKE
SUPERIOR OVERNIGHT INTO THURSDAY MORNING. A TIGHTENING PRESSURE
GRADIENT BEHIND THE LOW WILL PRODUCE GUSTY WINDS IN THAT PERIOD...
POSSIBLY INTO THE 35-40 MPH RANGE...MAINLY IN THE EASTERN HALF OF
THE AREA. SHOWERS WILL BECOME LESS NUMEROUS WITH TIME IN WRAPAROUND
HIGH RH PLUME AND END FROM WEST TO EAST THURSDAY AFTERNOON.

COOLER TEMPERATURES WILL FILTER INTO THE AREA FOR THURSDAY AND
FRIDAY ON NORTHERLY WINDS BEFORE ANOTHER WARMUP THIS WEEKEND INTO
EARLY NEXT WEEK. TROUGHINESS OVER THE WESTERN CONUS MONDAY WITH
BROAD RIDGING OVER THE EAST WILL ALLOW FOR WARM AND MOIST AIR TO
MAKE A RETURN NORTHWARD OVER THE MISSISSIPPI RIVER VALLEY. ANOTHER
LOW PRESSURE SYSTEM WILL APPROACH LATE MONDAY THROUGH WEDNESDAY AND
SHOULD PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH 106 UNTIL 8 PM CST
FOR WIZ046-047-051-056>058-062>064-067>069.

EISE
Hazardous weather outlook, Mar 30, 12:00 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1200 PM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-311100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1200 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE MAIN
THREATS WILL BE STRONG DAMAGING WINDS IN EXCESS OF 65 MPH...LARGE
HAIL UP TO 2 INCHES IN DIAMETER AND ISOLATED TORNADOES.

AREAS ALONG AND WEST OF INTERSTATE 90 ARE EXPECTED TO SEE THE MOST
INTENSE STORMS BEFORE 400 PM CST. THE SEVERE THUNDERSTORMS WILL THEN
SPREAD EAST OF INTERSTATE 90 BETWEEN 300 AND 400 PM CST...AND MAY
PERSIST ACROSS SOUTHEAST WISCONSIN AND LAKE MICHIGAN WATERS THROUGH
900 PM CST.

WARM AND MOIST UNSTABLE AIR COMBINED WITH STRONG WINDS AT UPPER
LEVELS...AND A POTENT SURFACE LOW MOVING FROM IOWA INTO WESTERN
WISCONSIN...WILL PRODUCE SEVERE WEATHER THIS AFTERNOON AND EVENING
ACROSS SOUTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

EISE

In the hours before

Local storm report, Mar 30, 2:18 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
218 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             2 E MIDDLETON           43.10N 89.47W
03/30/2005  0.50 INCH        DANE               WI   AMATEUR RADIO

            1/2 INCH HAIL REPORTED BY AMATEUR RADIO AB9BB

&&

BHAHN
Local storm report, Mar 30, 2:22 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
222 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             2 S MADISON             43.05N 89.39W
03/30/2005  0.25 INCH        DANE               WI   AMATEUR RADIO

            PEA SIZE HAIL AT INTERSECTION OF YELLOWSTONE ROAD AND
            ODANA ROAD. REPORTED BY AMATEUR RADIO KB9VED.

&&

BHAHN
Special weather statement, Mar 30, 2:27 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
227 PM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-302130-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
227 PM CST WED MAR 30 2005

...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL WISCONSIN AND FOND DU
LAC AND DODGE COUNTIES IN SOUTHEAST WISCONSIN UNTIL 8 PM CST...

A CLUSTER OF THUNDERSTORMS...SEVERE AT TIMES...FROM MARQUETTE COUNTY
SOUTH TO DANE COUNTY WILL CONTINUE TO MOVE NORTHEAST AROUND 35 MPH.
THE STORMS WILL OVERSPREAD GREEN LAKE COUNTY BY 315 PM AND REACH
WESTERN FOND DU LAC COUNTY AND NORTHWEST DODGE COUNTY BY 330 PM.
THE MAIN THREAT WITH THESE STORMS IS ISOLATED TORNADOES...LARGE
HAIL...AND DAMAGING WINDS.

AN ADDITIONAL LINE OF STRONG TO SEVERE STORMS OVER NORTHWEST
ILLINOIS AND SOUTHWEST WISCONSIN...WILL OVERSPREAD IOWA...LAFAYETTE
AND GREEN COUNTIES BY 330 PM. LARGE HAIL...STRONG DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE STORMS.

STAY TUNE TO NOAA WEATHER RADIO FOR SEVERE WEATHER WARNINGS.

GEHRING
Local storm report, Mar 30, 2:34 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
234 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     NE DEFOREST             43.25N 89.35W
03/30/2005                   DANE               WI   LAW ENFORCEMENT

            FUNNEL CLOUD NORTHEAST OF DEFOREST.

&&

BHAHN
Local storm report, Mar 30, 2:37 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
237 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             2 W DEFOREST            43.25N 89.39W
03/30/2005  0.25 INCH        DANE               WI   AMATEUR RADIO

            1/4 INCH HAIL REPORTED BY AMATEUR RADIO KB9VOP AT
            INTERSECTION OF I90/94 AND HWY V.

&&

BHAHN
Special weather statement, Mar 30, 2:48 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
248 PM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-302100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
248 PM CST WED MAR 30 2005

...TORNADO WATCH NUMBER 106 IN EFFECT FOR THE FOLLOWING COUNTIES IN
WISCONSIN UNTIL 8 PM.

ADAMS                BUFFALO             CHIPPEWA
CLARK                COLUMBIA            CRAWFORD
DANE                 DODGE               EAU CLAIRE
FOND DU LAC          GRANT               GREEN
GREEN LAKE           IOWA                JACKSON
JEFFERSON            JUNEAU              LAFAYETTE
LA CROSSE            MARATHON            MARQUETTE
MONROE               PEPIN               PORTAGE
RICHLAND             ROCK                SAUK
TAYLOR               TREMPEALEAU         VERNON
WAUSHARA             WOOD

STAY TUNE TO NOAA WEATHER RADIO FOR SEVERE WEATHER WARNINGS.

GEHRING

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:11 PM CSTSevere Thunderstorm WarningMKXLafayette49 min
Mar 30, 12:54 PM CSTSevere Thunderstorm WarningMKXIowa, Lafayette51 min
Mar 30, 1:08 PM CSTSevere Thunderstorm WarningMKXDane52 min
Mar 30, 1:53 PM CSTSevere Thunderstorm WarningMKXColumbia, Dane52 min
Mar 30, 1:58 PM CSTTornado WarningMKXDane32 min
Mar 30, 2:20 PM CSTTornado WarningMKXColumbia, Dane40 min
Mar 30, 2:50 PM CSTTornado WarningMKXColumbia, Dane25 min
Mar 30, 3:01 PM CSTTornado WarningMKXColumbia, Dodge44 min
Mar 30, 3:24 PM CSTSevere Thunderstorm WarningMKXFond du Lac51 min
Mar 30, 3:40 PM CSTSevere Thunderstorm WarningMKXDodge50 min
Mar 30, 3:47 PM CSTTornado WarningMKXDodge28 min
Mar 30, 4:14 PM CSTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge31 min
Mar 30, 4:31 PM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac44 min
Mar 30, 4:33 PM CSTSevere Thunderstorm WarningMKXJefferson27 min
Mar 30, 5:00 PM CSTTornado WarningMKXFond du Lac45 min
Mar 30, 5:41 PM CSTSevere Thunderstorm WarningMKXOzaukee, Sheboygan40 min
Mar 30, 5:55 PM CSTSevere Thunderstorm WarningMKXDane, Green, Rock37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.